Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2008
Flash Flood Warning 45, NWS JSJ
NWS JSJ issued this flash flood warning at Sep 8, 2008, 4:45 PM CDT. It was in force for 107 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2008, 4:45 PM CDT (21:45 UTC)
- Expired
- Sep 8, 2008, 6:32 PM CDT
- In force
- 107 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGCA52 TJSJ 082145
FFWSJU
VIC030-082345-
/O.NEW.TJSJ.FF.W.0045.080908T2145Z-080908T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
545 PM AST MON SEP 8 2008
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING COUNTY
IN THE U.S. VIRGIN ISLANDS
SAINT THOMAS
* UNTIL 7:45 PM AST
* AT 5:35 PM...NWS DOPPLER RADAR INDICATED A STRONG LINE OF
THUNDERSTORMS CONTINUING TO AFFECT ST THOMAS. INDIVIDUAL
THUNDERSTORMS WERE MOVING NORTHWEST AT 6 MPH...WHILE THE LINE AS A
WHOLE WAS MOVING SLOWLY NORTHEAST. THE DOPPLER RADAR ESTIMATED
THAT NEARLY TWO INCHES OF RAIN HAD FALLEN ACROSS THE WEST END OF
THE ISLAND DURING THE PAST 30 MINUTES...AND ADDITIONAL RAIN WILL
FALL ACROSS MUCH OF THE ISLAND DURING THE NEXT HOUR.
EXCESSIVE RUNOFF FROM WILL CAUSE FLOODING OF SMALL CREEKS AND GUTS...
AND LOW SPOTS IN HIGHWAYS. ADDITIONALLY...ROADS AND LAND ALONG THE
BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO
FLOODING. ALSO...MUDSLIDES ARE POSSIBLE IN AREAS OF STEEP TERRAIN.
MOTORISTS SHOULD EXERCISE CAUTION.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 1827 6498 1830 6500 1830 6509 1842 6510
1843 6502 1840 6500 1844 6498 1845 6488
1827 6482
$$
SS1 follow-up statement
000
WGCA72 TJSJ 082332
FFSSJU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
732 PM AST MON SEP 8 2008
VIC030-082340-
/O.CAN.TJSJ.FF.W.0045.000000T0000Z-080908T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAINT THOMAS VI-
732 PM AST MON SEP 8 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ST THOMAS...
VERY HEAVY RAINFALL HAS ENDED ACROSS ST THOMAS...AND WATER LEVELS
ARE RECEDING. THE FLASH FLOOD WARNING IS BEING CANCELED.
HOWEVER...AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT
FOR ST THOMAS AND ST JOHN...AS ADDITIONAL RAINFALL AND MINOR
FLOODING MAY PERSIST THROUGHOUT THE EVENING.
LAT...LON 1827 6498 1830 6500 1830 6509 1842 6510
1843 6502 1840 6500 1844 6498 1845 6488
1827 6482
$$
SSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 4:09 PM CDT, 36 minutes earlier.
Area forecast discussion, Sep 8, 4:09 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
509 PM AST MON SEP 8 2008
.DISCUSSION...ACTIVE TROPICAL WAVE MOVING ACROSS THE LOCAL AREA
LATE THIS AFTERNOON WILL CONTINUE TO PRODUCE MODERATE TO HEAVY
INTENSITY SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE LOCAL
COASTAL WATERS AND FOR THREE QUARTER OF THE ISLAND OF PUERTO
RICO...CULEBRA AND VIEQUES AND SECTIONS OF THE U.S. VIRGIN ISLANDS
THROUGH AT LEAST THE OVERNIGHT HOURS.
EXPECT SQUALLY WEATHER ACROSS BOTH COASTAL AND LAND AREAS AS THESE
THUNDERSTORMS MOVE NORTH NORTHWESTWARD FOR THIS EVENING INTO THE
OVERNIGHT HOURS. A SECOND ROUND OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO TRAVEL FROM THE CARIBBEAN WATERS TUESDAY MORNING TOWARDS
THE SOUTHERN COASTAL AREAS OF PUERTO RICO...INCLUDING CULEBRA AND VIEQUES.
WITH ALL THIS WEATHER OCCURRING AND ANTICIPATING EVEN MORE WEATHER
FOR THE NEXT 12 HOURS OR SO...A FLASH FLOOD WATCH WAS ISSUED FOR
THREE QUARTER OF PUERTO RICO...INCLUDING CULEBRA...VIEQUES AND THE
U.S. VIRGIN ISLANDS THROUGH 2 AM AST TUESDAY. THIS WATCH MAY BE
EXTENDED OR CANCELED PENDING OF WEATHER CONDITIONS LATE TONIGHT.
WEATHER CONDITIONS ARE ANTICIPATED TO PERSIST WET FOR MOST OF THE
LOCAL ISLANDS AND COASTAL WATERS THROUGH LATE WEDNESDAY. FOR THIS
REASONING...RESIDENTS AND VISITORS SHOULD MONITOR CLOSELY THE
WEATHER CONDITIONS FOR THE NEXT FEW DAYS AS NEW EPISODES OF
SHOWERS AND THUNDERSTORMS COULD IMPACT THEIR AREAS.
REMEMBER...MOST OF PUERTO RICOS SOIL ARE SATURATED DUE TO THE
PAST RECENT RAINS AND ONLY WOULD TAKE A LITTLE RAIN EVENT FOR THE
SMALL STREAMS AND RIVERS TO REACT AND COME OUT FROM THEIR BANKS.
ALSO...MODERATE RISK OF MUDSLIDES WILL PERSIST THROUGH THIS
PERIOD.
&&
.AVIATION...U.S. VIRGIN ISLANDS TAF SITES AND TJSJ WILL ENCOUNTER
LATE THIS AFTERNOON AND EVENING...PERIODS OF MVFR AND POSSIBLE IFR
AS SQUALLS MOVE OVER THESE AREAS. UNSTABLE WEATHER CONDITIONS
CAUSED BY A TROPICAL WAVE PASSING ACROSS THE LOCAL AREA LATE THIS
AFTERNOON WILL MAINTAIN MVFR CONDITIONS FOR MOST OF TONIGHT FOR
TIST...TISX AND TJSJ.
&&
.MARINE...SEAS ARE AVERAGING 4 TO 6 FEET ACROSS MOST OF THE LOCAL
WATERS. A MODERATE TO FRESH SOUTHEASTERLY WIND FLOW WILL PERSIST
OVER THE REGIONAL WATERS THROUGH TUESDAY. THEREFORE...SMALL CRAFT
ARE URGED TO EXERCISE CAUTION ACROSS ALL LOCAL WATERS THROUGH
TUESDAY. HOWEVER...WINDS AND SEAS WILL BE MUCH HIGHER AS SQUALLY
WEATHER CONTINUES TO OCCUR TONIGHT ACROSS THE LOCAL WATERS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 78 88 78 88 / 50 50 50 50
STT 79 88 79 88 / 60 50 50 50
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 2 AM AST TUESDAY FOR CENTRAL INTERIOR-
CULEBRA-EASTERN INTERIOR-NORTHEAST-PONCE AND VICINITY-SAN
JUAN AND VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES.
VI...FLASH FLOOD WATCH UNTIL 2 AM AST TUESDAY FOR ST CROIX-ST.
THOMAS/ST. JOHN/ADJACENT ISLANDS.
&&
15/17/Hazardous weather outlook, Sep 8, 4:33 AM CDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 533 AM AST MON SEP 8 2008 AMZ710>750-PRZ001>013-091000- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 533 AM AST MON SEP 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT AN APPROACHING TROPICAL WAVE WILL BRING SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ACROSS PUERTO RICO TODAY. DUE TO ALREADY SATURATED SOILS ACROSS THE ISLAND...EXPECT ANY MODERATE TO HEAVY RAINFALL TO RESULT IN LOCALIZED FLOODING OF ROADWAYS...SMALL STREAMS AND CREEKS. IN ADDITION...MUDSLIDES WILL BE POSSIBLE IN AREAS OF STEEP TERRAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SIGNIFICANT FLOODING IS ALWAYS APPRECIATED. AMZ720-730-VIZ001-002-091000- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 533 AM AST MON SEP 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. SR
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 3:01 PM CDT | Flash Flood Watch | JSJ | 10 hr | |
| Sep 8, 3:42 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Sep 8, 4:08 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Sep 8, 4:36 PM CDT | Flash Flood Warning | JSJ | 114 min | |
| Sep 8, 6:41 PM CDT | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Flash Flood Warnings in U.S. Virgin Islands, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.